Have you wondered about something related to sleep, but just can’t find the answer? Lots of people do, and that’s why we created Ask SleepBetter. You can ask your own question on the SleepBetter Facebook Page, or by using our Ask SleepBetter contact form. We will try to answer as many questions as possible, but we are not able to answer queries about physical issues or medicinal issues. Those should be addressed face-to-face with a physician.
Today’s question is about a mind that won’t shut down:
We get a LOT of questions about Benadryl, and we’re glad that you’re heeding your doctor’s advice. As our sleep expert, Dr. Lisa, said in her article on Benadryl as a sleep aid, the drug is not designed to be used as a way to fall asleep. Here’s what she had to say about it.
Benadryl, the brand name for the drug diphenhydramine, is one of a class of drugs called antihistamines that are designed to relieve symptoms of allergies and the common cold. It is not a sleep aid, although many people use it for that purpose. One of diphenhydramine’s side effects is sleepiness, but other side effects include dizziness, nausea, vomiting, loss of appetite, constipation, increased chest congestion, headache, muscle weakness, and nervousness.
That doesn’t sound like much fun, but despite those side effects, many people take Benadryl or products with diphenhydramine every night. Dr. Lisa tells us that products like Tylenol PM, Zzzquil, and Benadryl itself are not a problem when taken occasionally, but when they become a nightly crutch to help you fall asleep, problems can arise, such as low blood pressure and heart palpitations.
At SleepBetter.org, we don’t recommend any over the counter drugs for sleep. We hope to help people find the cause of their sleeplessness and solve it naturally. If you haven’t discussed the possible causes for your sleep problems with your doctor, we recommend that you do so. A visit to a sleep specialist may also be a good idea. Aside from that, check out these common sense tips that might help: